Isla's Story: Part 3

Isla's treatment: part 3


To be able to get Isla safe, her Iv Lidocaine needed turning down and replacing with an oral version of the same drug, Mexiletine. The guidance from Dr Knilans had led the Alder Hey team to this point but it was now in their hands. Mexiletine requires a blood serum level of 0.6-2.0 to be therapeutic. It was introduced into Isla's system in a tiny amount, 4 times a day. After 3 days they began to turn down her Lidocaine. This is where we ran into trouble.


We could see it going wrong. Given that a plan was in place and Isla wasn't ventilated her move to HDU was imminent. I remember sitting in the room, looking at Isla's ecg monitor and crying and telling the nurse that it wasn't right that she was going to have a Torsades because they hadn't got the balance right. I was told this would take time. An advanced nurse practitioner, Isla's doctor for the day, came in to talk to me and I asked her what the plan was for if she didn't come out the rhythm. If they didn't increase either her Mexiletine or her Lidocaine she was going to die. Well either Isla is a daddy's girl and had her daddy's back or she just didn't want me to look stupid in front of the medical team. Either that or she has a tremendous sense of irony. So as I was saying to the ANP that they were killing her, Isla went into a rhythm. She didn't come out of it.


The emergency buzzer was pulled and the crash team appeared. I left the room screaming. Partly because I was so angry, partly because I was terrified. I went into the interview room my wife had gone to a few minutes before, when it had started to look wrong. I didn't need to say anything. She had heard the buzzer and knew it was for Isla. We sat and cried. What seemed like hours later, but probably minutes, a doctor appeared and let us know that Isla had received 2 shocks and was back stable in a normal rhythm. They were going to increase her Lidocaine and start again.


As a precaution they left Isla fitted up with defib pads and the machine bedside. It was both reassuring and a reminder that they really didn't have a clue what they were doing. I had to do more. They needed more help.


I doubled my search on Google to find anything that might help but turns out I'd read every article on the first 10 pages of results. I turned my attention to Facebook. There it was. A LQT3 group! It was still a relatively new group that had only really become active just before Isla was born. On there was a wealth of knowledge from people who had children with LQT3, had cardiac arrests, were taking Mexiletine. About 99% of these people were in America and it seemed they all went to and recommended one doctor, Dr Ackerman. Talking to the LQT3 group was particularly reassuring and they coached us through some of our darkest moments, giving us hope with their own stories of survival.


On the off chance Dr Ackerman would help a desperate dad, I emailed him and gave him the whole story. Obviously the abridged version... not the whole shebang you've been subjected to.

He replied almost instantly telling me that the doctors had to get the Mexiletine therapeutic before turning down her Lidocaine. My wife spent the night that night writing down a summary of the things we had learned from our new friends on Facebook and Dr Ackerman. We forced this information down the doctors throats... not literally, although it was tempting. One of the cardiologists did sit down with us and listen but the plan was still just my plan and the notes stuck in Isla's file.


To put things in some context, Mexiletine is a very rare drug. It was actually imported from the US and hadn't been used in the hospital for 30 years. Being so rare and specialised the only place in the country it can be analysed is in Cardiff's toxicology labs and as so few samples of it are ever analysed it was a 2 weeks turn around between results. After daily phone calls and pressure to emphasise the urgency of Isla's blood sample, Isla's blood results came back. Her Mexiletine level didn't even register. It wasn't a shock (bad word choice) that she couldn't manage with the decreased Lidocaine.. They tried again to titrate the drugs. More caution was taken this time, waiting 3 days between sending off results. Cardiff were now aware of our predicament and the need for a quick response. Unfortunately the cautious approach to titrating the drugs didn't last long. A week after her cardiac arrest and shock, Isla was transferred to HDU.


We were obviously worried about Isla losing 1:1 care and direct access to doctors on the ward. To us she was still very high risk. I don't know if it's a case of the doctors becoming complacent or a lack of communication but our stay on HDU quickly became a nightmare.


Each day a team would arrive and reduce one of Isla's drugs. This obviously needed to happen as she couldn't have iv drugs forever. A lot of her veins had been used up and were collapsing. We came each day to find a new cannula in her, but having run out of veins in her limbs, cannulas started to appear in her head. This was especially distressing. Unbeknown to us and the staff, some of her remaining cannulas started failing, and leaking, including her Lidocaine iv. Her magnesium was turned down twice in one day. A perfect storm was brewing.


Isla was having regular runs of Torsades at predictable times. Just before her magnesium dose and just before her Mexiletine was due so we now had 2 danger zones. Singing 'Highway to the Danger Zone' for a few hours of each day never grew old. Pretending to be a plane flying down the corridor apparently did. Being predictable gave us a false sense of security. My wife went home to shop with her mum and sister for some much needed r&r. My parents came up for the day to be with me in her place.


Shortly after my wife left for home, Isla decided to protest against all changes. She was having long spells of Torsades every few minutes. I cannot praise the Sister of the ward that day enough. Alex refused to leave Isla for a second. She really took charge of the situation and was shouting at other nurses to ring the cardiac team.


"Ring them again!"

"They're busy on the ward"

"Ring them again, ring the Reg, anyone! Someone has to come see this baby!"


This went on for far too long and she was clearly very worried. All I could do was hold Isla's hand and sing to her through leaky eyes as her heart shook rather than beat. I remember texting my wife every few minutes, she's having a rhythm, she's having another one, and another.


Eventually the Sister lost patience. Isla was going from one arrhythmia to another and had turned ghostly white. Frustrated by the lack of support she was getting from the cardiac team, she said some words I won't repeat, and pulled the emergency buzzer before it became a full blown emergency... again the irony wasn't lost on Isla. A team arrived and reviewed her, gave her some more sedation and went to form a plan. Not happy with that, Isla forced their hand. She went into another Torsades which she didn't recover from and went into VF. The emergency buzzer was pulled again. I stood at the door to HDU with my dad, both crying, and watched as my baby girl received a series of shocks. That was the last time Isla was shocked and it haunts me still.


Isla was surrounded by a team of doctors so we relocated to one of the empty bed spaces down from her. A nurse was ordered to go get us a drink, anything we wanted, alcoholic if necessary. I don't know if that would have actually been allowed but it probably would have helped slightly. The nurses on the ward that day certainly needed a stiff drink after their shift. The Sister in charge truly was Isla's heroine. Alex didn't have a break at all and refused to leave her side, telling a different nurse they'd have to take charge of the ward. She was supposed to be overseeing around 20 patients but her sole focus was Isla. We'll always be in her debt. There's doing your job and there's doing your job. She was amazing. Alex: Isla's second guardian angel.


After the scare Isla had given everyone on HDU it was decided she would be moved back to ICU.


To be continued...